DURANGO, Colo. (CBS4) - An Animas High School student died on Friday, and two others were hospitalized, after reportedly smoking prescription painkillers that may have been laced with fentanyl, officials with the Durango Police Department stated. Investigators say they tend to see more overdose calls during this time of year -- and urged parents to talk to students about the dangers.
"Our hearts go out to the family for their loss," police department officials stated.
The names and ages of the students are not being released because they are minors.
"The details of the overdose are being investigated, but it appears the students may have been smoking Percocet, an opioid-based painkiller commonly known as oxycodone," officials stated on the police department Facebook page. "There is a possibility the drug may have been laced with fentanyl."
The students who were hospitalized are expect to make a full recovery.
"We do everything we can to keep kids safe, but during the holidays we often seen an increase in cases involving drugs and alcohol," said Durango Police Chief Bob Brammer. "We would like to remind everyone to check on their loved ones, especially their students."
Students or parents concerned about their safety or the safety of others are encouraged to contact Safe2Tell Colorado at https://www.safe2tell.org/. Safe2Tell reports can be done anonymously.
for more features.